Kentucky, 2013Flash Flooding and Heavy Rain in Kentucky, May 6, 2013
May 6, 2013 · NWS JKL · 3 events in 1 county or zone
Isolated strong thunderstorms produced sub-severe hail, heavy rain and some flooding for portions of eastern Kentucky during the afternoon and evening hours of May 6, 2013.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong thunderstorms produced sub-severe hail, heavy rain and some flooding for portions of eastern Kentucky during the afternoon and evening hours of May 6, 2013.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 6, 2:57 PM EST, 39 minutes earlier.
Area forecast discussion, May 6, 2:57 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
357 PM EDT MON MAY 6 2013
.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 355 PM EDT MON MAY 6 2013
A CLOSED UPPER LEVEL LOW NOW OVER MIDDLE TN WILL MEANDER ACROSS THE
SOUTHEAST AND INTO THE CAROLINAS THROUGH THE PERIOD. THE UPPER
LEVEL LOW WILL DROP SOUTH INTO NE AL TONIGHT AND THEN MOVE ACROSS
CENTRAL GA AND INTO WESTERN SC BY EARLY MON MORNING. THIS WILL WILL
THEN MOVE NORTH ACROSS NORTH CAROLINA...AND ACTUALLY MAKE ANOTHER
CLOSER APPROACH TO EAST KY LATE AS IT MOVES INTO THE BLUE RIDGE
REGION OF VA...IF NOT WEST OF I 81 CORRIDOR. THIS SYSTEM WILL BE THE
PRIMARY WEATHER MAKER THROUGH THE PERIOD...WITH RAIN CHANCES MORE OR
LESS DIURNALLY DRIVEN EXCEPT FOR POSSIBLY TUE NIGHT WHERE RAIN
CHANCES WILL LINGER...ESPECIALLY SOUTH AND EAST THROUGH THE NIGHT AS
THE UPPER LEVEL SYSTEM ROTATES A DISTURBANCE INTO THE APPALACHIANS AS
WILL NEAR THE AREA.
SCATTERED SHOWERS AND SOME THUNDERSTORMS HAVE DEVELOP OVER PARTS OF
THE UPPER CUMBERLAND REGION AND KY RIVER BASINS SOUTHEAST INTO
VA...NE TN AND WESTERN NC. WITH DAYTIME HEATING AND COLD AIR ALOFT
FROM UPPER LEVEL LOW TO OUR SOUTHWEST...THE INTENSITY OF THESE AND
COVERAGE SHOULD PEAK OVER THE NEXT FEW HOURS AS WE ARE NEARING PEAK
HEATING. SOME SMALL HAIL HAS BEEN REPORTED FROM THESE AND THIS WILL
CONTINUE TO BE THE PRIMARY THREAT FROM THESE ALONG WITH BRIEF HEAVY
RAIN. A FEW MORE VIGOROUS STORM COULD PRODUCE HAIL A BIT LARGER ON
THE ORDER OF THREE QUARTERS OF AN INCH TO ONE INCH...BUT THIS WILL
LIKELY BE VERY ISOLATED.
MUCH OF THE LOW CLOUDS THOUGH SOME DEBRIS CLOUDS FROM PM CONVECTION
MAY LINGER FOR A TIME INTO THE NIGHT SHOULD ERODE THROUGH THE EVENING
INTO THE PAST MIDNIGHT HOURS TONIGHT. DRIER AIR SHOULD WRAP IN FROM
THE SOUTH FROM TN AND THIS SHOULD LEAD TO COLDEST LOWS TONIGHT CLOSER
TO THE TN BORDER AND A BIT HIGHER FURTHER NORTH AND EAST WHERE
DEWPOINTS WILL REMAIN HIGHER...CLEARING AND WEAKENING OF GRADIENT
WILL BE SLOWER. DESPITE THIS...FOG SHOULD DEVELOP IN THE VALLEYS AND
IF CLEARING IS RATHER EXTENSIVE...IT MAY BECOME RATHER WIDESPREAD AND
POSSIBLY DENSE IN MANY AREAS OVERNIGHT. CONFIDENCE IS NOT EXTREMELY
HIGH IN DEGREE OF CLEARING...SO CONFIDENCE IN HOW DENSE THE FOG WILL
BE IS NOT EXTREMELY HIGH.
TEMPERATURES WILL MODERATE THROUGH THE PERIOD...WITH AS NOTED EARLIER
HIGHEST POPS AFTER THIS EVENING ON TUESDAY AFTERNOON...THOUGH
CHANCES WILL REMAIN IN MORE SOUTHEASTERN AREAS INTO TUE NIGHT.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 315 PM EDT MON MAY 6 2013
A PESKY SLOW MOVING STACKED LOW PRESSURE SHOULD BE JUST TO OUR EAST
AT THE START OF THE PERIOD...GRADUALLY WEAKENING AND MOVING AWAY TO
THE NORTHEAST. IT WILL STILL BE CLOSE ENOUGH FOR DAYTIME HEATING TO
CREATE ENOUGH INSTABILITY FOR SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP DURING THE AFTERNOON. THEY SHOULD THEN DIE OUT IN THE
EVENING WITH LOSS OF HEATING AND GRADUAL WARMING ALOFT AS
GEOPOTENTIAL HEIGHTS CLIMB.
ON THURSDAY AND THURSDAY NIGHT...A SHORTWAVE TROUGH APPROACHING FROM
THE NW COUPLED WITH WARM AIR ADVECTION WILL BRING ANOTHER POTENTIAL
FOR SHOWER/THUNDERSTORMS. DAY TIME HEATING AND ITS INSTABILITY WILL
ALSO ADD TO THE POTENTIAL. A COLD FRONT TRAILING FROM THE LOW WILL
SLOWLY APPROACH OUR REGION ON FRIDAY AND FRIDAY NIGHT...PROLONGING
THE POSSIBILITY OF SHOWERS/THUNDERSTORMS. MODELS DEVELOP DIFFERENCES
REGARDING THE FINER DETAILS AT THIS LONGER TIME FRAME. THIS LARGELY
CONCERNS TIMING AND STRENGTH OF COLD FRONTS. AN INITIAL WEAK COLD
FRONT WHICH WAS JUST REFERENCED MAY PASS THROUGH ON SATURDAY...
LIKELY FOLLOWED BY A STRONGER FRONT ON SATURDAY NIGHT AS A DEEP
UPPER TROUGH DROPS INTO THE EASTERN CONUS. ANY PRECIP LINGERING
BEHIND THE FRONT OR FRONTS SHOULD END ON SUNDAY AS MUCH DRIER AND
COOLER AIR ARRIVES. IN FACT...THE AIR MASS LOOKS LIKE IT COULD BE
COLD ENOUGH FOR ANOTHER SHOT AT SOME FROST EARLY NEXT WEEK.
HOWEVER...WITH GREEN-UP OF VEGETATION AND THE ASSOCIATED
EVAPOTRANSPIRATION...IT BECOMES INCREASINGLY DIFFICULT WITH PASSING
TIME TO MAINTAIN LOW DEW POINTS SO THAT WE DO NOT FOG AT NIGHT
INSTEAD OF FROST.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 155 PM EDT MON MAY 6 2013
MVFR TO VFR CIGS IN CU AND CB ARE CURRENTLY OBSERVED ACROSS THE
REGION AND THIS TREND SHOULD CONTINUE. AREAS FROM IO TO K22 TO
EXTREME SOUTHEAST KY WILL INITIALLY IMPROVE FROM IFR INTO THE MVFR
RANGE. EARLY IN THE PERIOD...LOZ SHOULD EXPERIENCE A THUNDERSTORM ON
STATION AND OVER THE NEXT 4 TO 6 HRS THUNDERSTORMS WILL BE POSSIBLE
AT LOZ...AND SME AND WELL AS THE ENTIRE REGION. THE STRONGEST STORMS
MAY BE NEAR JKL OR BETWEEN LOZ AND JKL. ONCE PEAK HEATING IS LOSS IN
THE EVENING...AFTER ABOUT 23Z OR SO...SOME PARTIAL CLEARING TONIGHT
COULD LEAD TO SOME LOCALLY DENSE FOG LATE TONIGHT. THIS FOG WOULD
THEN LIFT AND DISSIPATE DURING THE 12Z TO 18Z PERIOD.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...JP
LONG TERM...HAL
AVIATION...JP
Hazardous weather outlook, May 6, 3:21 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
421 PM EDT MON MAY 6 2013
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072330-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
421 PM EDT MON MAY 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS THROUGH THIS EVENING MAY BECOME STRONG...WITH
THE MAIN THREATS BEING SMALL HAIL AND WIND GUSTS UP TO 40 MPH.
LOCALLY DENSE FOG...REDUCING VISIBILITIES UNDER A QUARTER MILE AT
TIMES...IS EXPECTED LATE TONIGHT...ESPECIALLY IN THE VALLEYS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
LOCALLY DENSE FOG IS EXPECTED EARLY TUESDAY MORNING.
THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH SATURDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS...PLEASE RELAY ANY REPORTS OF HAIL OR STRONG WINDS TODAY TO
THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.
KAS/JP
In the hours before
Local storm report, May 6, 2:43 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
343 PM EDT MON MAY 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL CLIMAX 37.47N 84.23W
05/06/2013 E0.75 INCH ROCKCASTLE KY TRAINED SPOTTER
&&
TBREWERLocal storm report, May 6, 2:50 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT MON MAY 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL THOUSANDSTICKS 37.19N 83.43W
05/06/2013 E0.88 INCH LESLIE KY TRAINED SPOTTER
&&
TBREWERSpecial weather statement, May 6, 3:04 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
404 PM EDT MON MAY 6 2013
KYZ108-112-062045-
WOLFE-BREATHITT-
404 PM EDT MON MAY 6 2013
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 445
PM EDT MONDAY AFTERNOON...
SOUTHERN WOLFE AND
CENTRAL BREATHITT.
AT 404 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WILSTACY...OR
NEAR JACKSON...MOVING NORTHWEST AT 15 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HAGINSVILLE
AROUND 410 PM EDT...NOCTOR AROUND 415 PM EDT...ELKATAWA AROUND 420 PM
EDT...KECK AROUND 425 PM EDT...SEWELL AROUND 430 PM EDT.
RESIDENTS SHOULD EXPECT BRIEF HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
RAY
Local storm report, May 6, 3:14 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
414 PM EDT MON MAY 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL MCKEE 37.43N 84.00W
05/06/2013 E0.25 INCH JACKSON KY 911 CALL CENTER
&&
TBREWERSpecial weather statement, May 6, 3:15 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
415 PM EDT MON MAY 6 2013
KYZ058-068-069-062045-
ESTILL-ROCKCASTLE-JACKSON-
415 PM EDT MON MAY 6 2013
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 445
PM EDT MONDAY AFTERNOON...
NORTHERN JACKSON...
NORTHEASTERN ROCKCASTLE AND
SOUTHWESTERN ESTILL.
AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MCKEE...MOVING
NORTHWEST AT 20 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COLLINGSWORTH
AROUND 425 PM EDT...SANDGAP AROUND 430 PM EDT...ALCORN AROUND 435 PM
EDT...KERBY KNOB AROUND 440 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 1 INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
GEOGERIAN
Local storm report, May 6, 3:19 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
419 PM EDT MON MAY 06 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 3 NE JACKSON 37.59N 83.34W
05/06/2013 E0.50 INCH BREATHITT KY NWS EMPLOYEE
OCCURRED AT THE JACKSON WEATHER SERVICE OFFICE.
&&
TBREWERHeavy Rain, Leslie
- When
- May 6, 3:36 PM EST to 5:36 PM EST
- Where
- Leslie County, Smilax
- Reported by
- Public
- Coordinates
- 37.130, -83.280
Three inches of rain fell in Smilax over a two hour period. Small streams in the area were at bank full as a result of the rainfall.
Flash Flood, Leslie
- When
- May 6, 5:15 PM EST to 7:00 PM EST
- Where
- Leslie County, 0.85 mi WNW of Thousandsticks to 0.58 mi W of Thousandsticks
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.186, -83.433
Bull Creek Road was closed due to flash flooding.
Flash Flood, Leslie
- When
- May 6, 5:15 PM EST to 7:00 PM EST
- Where
- Leslie County, 0.37 mi SSE of Bobs Fork to 1.57 mi E of Bobs Fork
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.165, -83.517
A water rescue took place for a resident living along Hwy 1482.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Carolina, May 6 to 14, 2013$22,000 · 7 events
- Flash Flooding and Flooding in Puerto Rico, May 6 to 8, 2013$500 · 12 events
- Flash Flood and Flooding in North Carolina, May 6, 20131 in hail · 9 events
- Flooding in Alabama, May 6 to 7, 20136 events
- Hail in North Carolina, May 6, 20131.5 in hail · 4 events
- Hail and Damaging Winds in North Carolina, May 6, 20131 in hail · 3 events
- Hail and Damaging Winds in Texas, May 6, 20131 in hail · 3 events
- Flooding in Kentucky, May 6 to 9, 20132 events
- Flood in Tennessee, May 6, 20131 event
- Damaging Wind in California, May 6, 201356 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444216, 444219, 444221.